Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Suffering from juvenile myoclonic epilepsy. On encorate chrone 300. I have become forgetful over time. Side effects?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 349 Questions
Hi Dr. XXXXXXX I am XXXXXXX (Male, Age 29), suffering from Juvenile Myoclonic Epilepsy since the age of 15. My disease was misdiagnosed initially and I was put on Phenytoin, Topimarate and Clobazam till I was 24. Since the disease was not controlled, after several consultations with specialists I was diagnosed with JME and put on Encorate Chrone 300 (2 tablets twice daily). Since this, for the last 5 years I have had seizures though sometimes (rarely though) I get myoclonic jerks in upper arms and fingers. Since I have been seizure free for the last 5 years, my medicine was reduced (2 tablets morning, 1 tablet night) but a recent EEG still detected epilepsy and so medication has not stopped. My questions are regarding the effects of the disease and medication:
1. I have become quite forgetful over time. While I have no problems regarding events in the past, I have difficulty in remembering something in the very recent past. For example, I might think of picking something up in 2 minutes and the very next moment forget all about it. Is this because of medication? how do I control it?
2. While I am a bit lazy by nature, I sleep an awful lot and continue to feel drowsy even after 10-12 hours of sleep. How can I counter this?
Posted Tue, 27 Nov 2012 in Brain and Spine
Answered by Dr. Piyush Ostwal 1 hour later
Thanks for the query.
The forgetfulness that you mentioned needs to be evaluated by a neurologist and it has to be determined whether there is really forgetfulness or there are small attacks which cause you to feel like forgetfulness. It could be side effect of medication, but medication needs to be changed if it is very significantly interfering with your activities.
Drowsiness is also a side effect of medications. But since you have been on this medication for a long time with a good benefit, so aim would be to keep you on the minimum required dose of the same. There are alternative options available, but Valproate (encorate) is the best medication for juvenile myoclonic epilepsy. There is no medicine to counter the drowsiness except switching to alternatives.

Hope I have answered your query. If there are more queries, I will be happy to answer.
Good luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor